Lindstrom's Perspective

Close monitoring needed to avoid drug-induced ocular side effects

Drug-induced ocular side effects are common in every ophthalmologist’s practice. When we review our senior patients’ lists of medicines, it is amazing how many drugs most are taking. If we add in herbal remedies, which is a $20 billion market in the United States alone, the list grows even longer. And then we must finally consider environmental toxins and chemicals.

Richard L. Lindstrom
Richard L. Lindstrom

For me, the list of medications, herbs and chemicals with ocular side effects and toxicity is way too long to memorize. Fortunately, we have Frederick T. Fraunfelder, MD, Frederick W. Fraunfelder, MD, and Wiley A. Chambers, MD, to help us. They have published “the book” on this subject: Drug-Induced Ocular Side Effects. It is now in its seventh edition and is updated every 4 to 5 years. The eighth edition is due to be released this year. This book is brought to us through a collaboration between the Casey Eye Institute at Oregon Health and Science University, the American Academy of Ophthalmology, the FDA and the WHO. It is an amazing global collaboration edited by extraordinarily knowledgeable ophthalmologists who keep up with the reported drug-, herb- and chemical-related ocular side effects reported to registries worldwide. If you do not have a recent edition, when you finish reading this commentary, go on Amazon and buy one.

Another useful source that can be downloaded as an app on your iPhone or tablet is Epocrates. It is available in a basic form for free. I recommend you download it after you order the Fraunfelder/Chambers book.

The National Registry of Drug-Induced Ocular Side Effects was founded in 1976, and if you experience a new side effect in a patient that you believe is drug related, this and/or the FDA Adverse Event Reporting System (FAERS) website are good places to share the information.

In daily practice, a comprehensive history and complete eye examination, along with appropriate adjunct testing, which we are all expert at completing, will give us the diagnosis. The important next step is to look at the list of each patient’s medications and consider them as potential etiologies of the ocular surface disease, corneal findings, scleritis, uveitis, glaucoma, cataract, retinal pathology or neurologic syndrome you have uncovered in your examination. If you believe one or another medication, herbal supplement or chemical may be involved, look it up in the Fraunfelder/Chambers book or on the web. Then, communicate with the patient, treating physician and primary care physician your findings and concerns.

In many cases, the ocular side effects of systemic drugs must be tolerated because of life-threatening diseases being treated, and in this case, we treat the ocular findings as best we can while continuing the systemic medication. In other cases, the systemic medication causing the ocular side effect can be discontinued, reduced in dose or replaced with an alternative medication. In every case, communication with the treating physician and the patient’s primary care physician, who are often not the same, is critically important.

In most cases, we have time to deal with a suspected drug-induced ocular side effect, and there is no urgency. However, in select cases, such as the patient with acute angle closure glaucoma on topiramate or the patient with an acute right homonymous hemianopsia caused by a TIA/impending stroke that may be related to a systemic drug, we are dealing with a sight-threatening or even life-threatening emergency. I mention these two as I have seen both recently. The first I treated successfully by discontinuing the topiramate and treating the elevated IOP medically, while the second was referred immediately to a nearby emergency room in a hospital with a stroke center. In both patients, the outcome was positive. Properly managing drug-induced ocular side effects is an area where the MD in our training can definitely make a difference.

Disclosure: Lindstrom reports he is founder, partner and equity owner of Minnesota Eye Consultants and Unifeye Vision Partners.

Drug-induced ocular side effects are common in every ophthalmologist’s practice. When we review our senior patients’ lists of medicines, it is amazing how many drugs most are taking. If we add in herbal remedies, which is a $20 billion market in the United States alone, the list grows even longer. And then we must finally consider environmental toxins and chemicals.

Richard L. Lindstrom
Richard L. Lindstrom

For me, the list of medications, herbs and chemicals with ocular side effects and toxicity is way too long to memorize. Fortunately, we have Frederick T. Fraunfelder, MD, Frederick W. Fraunfelder, MD, and Wiley A. Chambers, MD, to help us. They have published “the book” on this subject: Drug-Induced Ocular Side Effects. It is now in its seventh edition and is updated every 4 to 5 years. The eighth edition is due to be released this year. This book is brought to us through a collaboration between the Casey Eye Institute at Oregon Health and Science University, the American Academy of Ophthalmology, the FDA and the WHO. It is an amazing global collaboration edited by extraordinarily knowledgeable ophthalmologists who keep up with the reported drug-, herb- and chemical-related ocular side effects reported to registries worldwide. If you do not have a recent edition, when you finish reading this commentary, go on Amazon and buy one.

Another useful source that can be downloaded as an app on your iPhone or tablet is Epocrates. It is available in a basic form for free. I recommend you download it after you order the Fraunfelder/Chambers book.

The National Registry of Drug-Induced Ocular Side Effects was founded in 1976, and if you experience a new side effect in a patient that you believe is drug related, this and/or the FDA Adverse Event Reporting System (FAERS) website are good places to share the information.

In daily practice, a comprehensive history and complete eye examination, along with appropriate adjunct testing, which we are all expert at completing, will give us the diagnosis. The important next step is to look at the list of each patient’s medications and consider them as potential etiologies of the ocular surface disease, corneal findings, scleritis, uveitis, glaucoma, cataract, retinal pathology or neurologic syndrome you have uncovered in your examination. If you believe one or another medication, herbal supplement or chemical may be involved, look it up in the Fraunfelder/Chambers book or on the web. Then, communicate with the patient, treating physician and primary care physician your findings and concerns.

PAGE BREAK

In many cases, the ocular side effects of systemic drugs must be tolerated because of life-threatening diseases being treated, and in this case, we treat the ocular findings as best we can while continuing the systemic medication. In other cases, the systemic medication causing the ocular side effect can be discontinued, reduced in dose or replaced with an alternative medication. In every case, communication with the treating physician and the patient’s primary care physician, who are often not the same, is critically important.

In most cases, we have time to deal with a suspected drug-induced ocular side effect, and there is no urgency. However, in select cases, such as the patient with acute angle closure glaucoma on topiramate or the patient with an acute right homonymous hemianopsia caused by a TIA/impending stroke that may be related to a systemic drug, we are dealing with a sight-threatening or even life-threatening emergency. I mention these two as I have seen both recently. The first I treated successfully by discontinuing the topiramate and treating the elevated IOP medically, while the second was referred immediately to a nearby emergency room in a hospital with a stroke center. In both patients, the outcome was positive. Properly managing drug-induced ocular side effects is an area where the MD in our training can definitely make a difference.

Disclosure: Lindstrom reports he is founder, partner and equity owner of Minnesota Eye Consultants and Unifeye Vision Partners.